Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Bismarck, ND

June 11, 2000Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2000, 4:01 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 11, 2000, 4:01 PM MDT (22:01 UTC)
Expired
Jun 11, 2000, 5:00 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 112204
SVRBIS
NDC037-041-059-112300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM MDT SUN JUN 11 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 500 PM MDT

* AT 401 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20   
  MILES SOUTHWEST OF GLEN ULLIN...OR ABOUT 38 MILES SOUTHEAST OF     
  DICKINSON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GLEN ULLIN AT 450 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT 
SUNDAY EVENING FOR WESTERN NORTH DAKOTA. 

LAT...LON 4661 10229 4648 10210 4672 10163 4692 10187

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:50 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 11, 1:50 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 11 2000

PROBLEM FIRST PERIOD...AND SECOND...IS SEVERE WEATHER THREAT AND
LOCATION. SURFACE FRONT IS NOW OVER KISN-JUST WEST OF KDIK AND
PUSHING EAST ABOUT 15 KNOTS. MESO-ETA INDICATES H5 ENERGY NOSING
INTO NW ND NOW WITH VORT CENTER IN SW SASKATCHEWAN...THIS VERIFIED
WELL WITH SATELLITE IMAGERY POSITIONING. MSAS INDICATING MANY SEVERE
WEATHER FACTORS COMING TOGETHER...DEW POINTS HAVE RISEN TO 60 OVER
SOUTH CENTRAL ND...LI'S ARE ANALYZED AT -9 BETWEEN KBIS AND KDIK...
AND CAPES RUNNING OVER 2500 J/KG. STORMS ARE DEVELOPING IN E WY AND
W SD AND MOVG NORTHEAST. THETA-E RIDGE EVIDENT RIGHT THROUGH AREA OF
DEVELOPMENT. SELS HAS EASTERN 4/5THS OF CWA IN SLGT RISK AND THIS
LOOKS GOOD BASED ON POSITION OF FRONT AND ABOVE PARAMETERS. WILL
WORD MOST ZONES WITH POSSIBLY SEVERE TONIGHT. HIGHEST RISK LOOKS TO
BE FROM ADAMS COUNTY NDZ044...NORTHEAST...TO PIERCE COUNTY NDZ013.
RISK ALONG MT BORDER VERY LOW...AND MAY NOT EVEN BE ANY STORMS KISN
AREA. PUSH BEHIND FRONT IS WEAK AND WILL EXPECT IT TO STALL ACROSS
CENTRAL ND TONIGHT...LEAVING THE AREA AHEAD OF IT PRIME FOR SEVERE
STORMS ON MONDAY. NEXT H5 ENERGY COMES TO ND/MT BORDER LATE MONDAY
WITH ANOTHER SHOT AT STORMS. MODELS INDICATE WRAP AROUND SHOWERS
BEHIND THAT ONE THROUGH TUESDAY. FWC TEMPS SEEM REASONABLE BASED ON
EXPECTED FRONTAL POSITION...THOUGH IT WAS T=OO LOW ON HIGH TEMPS
TODAY. IN EXTENDED FORECAST...WILL MAINTAIN CONTINUITY WITH GOING
FORECAST AS THIS IS SUPPORTED BY LATEST MRF.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jun 11, 2:30 PM MDT, 1 hour 31 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-112200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN JUN 11 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT OVER PARTS OF CENTRAL NORTH DAKOTA...

FORECAST...THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF WESTERN
AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND TONIGHT.

DISCUSSION...SHORTWAVE ENERGY MOVING INTO WESTERN NORTH DAKOTA...
COMBINED WITH A SURFACE COLD FRONT FROM WILLISTON TO DICKINSON
WILL BE THE FOCUS FOR THUNDERSTORMS OVER WESTERN AND CENTRAL NORTH
DAKOTA. THE ATMOSPHERE WAS VERY UNSTABLE OVER CENTRAL NORTH DAKOTA
WITH LIFTED INDICES NEARING -10 AND CAPE VALUES ABOVE 2500 J/KG.
LAPSE RATES WERE BECOMING MORE STEEP AS THE SURFACE WAS HEATING INTO
THE 80S. DEW POINTS WERE ALSO INCREASING AND HAD RISEN TO AROUND 60
OVER PARTS OF THE AREA. THUNDERSTORMS WERE ALREADY DEVELOPING IN A
THETA-E RIDGE FROM WYOMING TO SOUTH DAKOTA. MOVEMENT WAS NORTHEAST.
OTHER STORMS ARE EXPECTED TO DEVELOP IN CENTRAL NORTH DAKOTA LATE
THIS AFTERNOON AND EVENING.

THE MOST LIKELY AREA FOR SEVERE WEATHER IS SOUTH AND EAST OF A LINE
FROM HETTINGER TO MINOT.

WEATHER SPOTTERS WILL PROBABLY BE ACTIVATED FOR CENTRAL NORTH DAKOTA.

THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA
WEATHER RADIO FOR UPDATED FORECASTS.

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:41 PM MDTSevere Thunderstorm WarningBISRenville49 min
Jun 11, 3:51 PM MDTSevere Thunderstorm WarningBISWard39 min
Jun 11, 4:01 PM MDTSevere Thunderstorm WarningBISMorton59 min
Jun 11, 4:14 PM MDTTornado WarningBISRenville, Ward31 min
Jun 11, 4:21 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver54 min
Jun 11, 4:24 PM MDTSevere Thunderstorm WarningBISBottineau66 min
Jun 11, 4:45 PM MDTTornado WarningBISBottineau, McHenry, Renville45 min
Jun 11, 4:53 PM MDTTornado WarningBISWard37 min
Jun 11, 5:15 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver45 min
Jun 11, 5:38 PM MDTTornado WarningBISMcLean, Oliver32 min
Jun 11, 5:45 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.